Wyoming, 2014

Flooding in Wyoming, May 28 to 31, 2014

May 28 to 31, 2014 · NWS RIW · 3 events in 2 counties and zones

Mountain temperatures in the mid 60s to upper 70s finally initiated snowmelt of a persistent snowpack in the Wind River and Bighorn mountains. The Wind River crested about one-quarter to one-half foot above flood stage at Dubois and Riverton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Mountain temperatures in the mid 60s to upper 70s finally initiated snowmelt of a persistent snowpack in the Wind River and Bighorn mountains. The Wind River crested about one-quarter to one-half foot above flood stage at Dubois and Riverton. The river fluctuated around flood stage from Wednesday, May 28, through the end of the month. On the west side of the Bighorns, Medicine Lodge Creek flowed over one-half foot above flood stage on the mornings of both May 30 and May 31. Aggressive sandbagging efforts at Medicine Lodge State Archaeological Site mitigated high-water problems that plagued the site in 2010 and 2011. The waters on both rivers fell below flood stage for good on June 1. More information regarding the conclusion of this flood episode can be found in the June 2014 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 2:09 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, May 28, 2:09 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
309 AM MDT WED MAY 28 2014

.SHORT TERM...WEDNESDAY THROUGH FRIDAY NIGHT

AFTER A COUPLE OF SEVERE THUNDERSTORMS THIS EVENING ALL IS QUIET ON
THE RADAR FRONT EARLY THIS WEDNESDAY MORNING. THERE WILL BE TWO MAIN
STORIES WITH THE WEATHER TODAY. THE FIRST WILL BE WITH THE
TEMPERATURES AS TO QUOTE FORMER EAGLE GLENN FRY FROM THE CLASSIC
1980S MOVIE BEVERLY HILLS COP...THE HEAT IS ON...CUE THE SAXOPHONE.
ANYWAY...WITH SOUTHWEST WINDS INCREASING TODAY ACROSS MUCH OF THE
AREA AS WELL AS RISING THICKNESSES MANY AREAS COULD SEE THE FIRST 90
DEGREE READING OF THE YEAR AIDED BY DOWNSLOPING FROM THE
SOUTHWESTERLY WINDS. THE OTHER STORY WILL BE THE POTENTIAL FOR
THUNDERSTORMS. AT THIS TIME...COVERAGE LOOKS TO BE LESS AS CAPE AND
LIFTED INDEX VALUES ARE MUCH LESS THAN YESTERDAY...ESPECIALLY ON THE
GFS AS THE BEST FORCING MOVES INTO MONTANA AND NORTH DAKOTA.
HOWEVER...THERE SHOULD BE ENOUGH INSTABILITY FOR AT LEAST SOME
ISOLATED CONVECTION. AND...WITH THE VERY DRY SURFACE AIR AND THE
SOUNDINGS SHOWING THE INVERTED V SIGNATURE ANY THUNDERSTORMS OF EVEN
SHOWERS COULD HAVE SOME VERY STRONG WIND GUSTS. MOST SHOWERS SHOULD
END TONIGHT.

THINGS GET A BIT MORE COMPLICATED AS WE HEAD INTO THURSDAY. A COLD
FRONT OVER MONTANA LOOKS TO SLIP A BIT FURTHER TO THE SOUTH.
HOWEVER...HOW FAR SOUTH IT GETS IS STILL IN QUESTION WITH THE NAM
CONTINUING TO PUSH THE FRONT DOWN TO THE CONTINENTAL DIVIDE AND THE
GFS HANGING IT FURTHER NORTH. THIS WILL MAKE TEMPERATURES TRICKY AS
WELL. IT SHOULD BE A SOMEWHAT COOLER DAY HOWEVER WITH MORE CLOUD
COVER. AS FOR THE BEST CHANCE OF CONVECTION...AGAIN THIS DEPENDS ON
WHERE THE FRONT ENDS UP AND WITH THE UNCERTAINTY WE LEFT CONTINUITY
ALONE FOR THE MOST PART.

THE MOST ACTIVE DAY OF THE NEXT THREE STILL LOOKS TO BE FRIDAY AS
THE FRONT SAGS FURTHER TO THE SOUTH. BOTH THE NAM AND GFS ARE
SHOWING DEEPER MOISTURE SPREADING INTO THE AREA. THE GFS SHOWS
PRECIPITABLE WATER VALUES CLIMBING TO OVER 1 INCH IN SOME OF THE
NORTHERN AND EASTERN PORTIONS OF THE COUNTY WARNING AREA. THE NAM IS
A BIT DRIER BUT STILL HAS DECENT MOISTURE ACROSS THE AREA.
INSTABILITY ALSO INCREASES WITH CAPE VALUES RISING TO OVER 1000 J/KG
ACROSS MUCH OF THE AREA ON FRIDAY AFTERNOON. ONCE AGAIN...CONTINUITY
LOOKED REASONABLE SO FEW CHANGES WERE MADE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN IS ON TAP THIS WEEKEND INTO EARLY NEXT
WEEK AS AN UPPER LOW/TROUGH IMPACTS THE COWBOY STATE. POSSIBILITY
FOR SEVERE WEATHER...AND HEAVY RAINFALL ON ALREADY HIGH RUNNING
RIVERS AND CREEKS WILL BE THE MAIN HAZARDS...WITH THE GREATEST
LIKELIHOOD OF THESE CONDITIONS OVER THE NORTH.

ON SATURDAY...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH AN
UPPER LOW OVER NORTH CENTRAL CALIFORNIA. AT THE SURFACE...A WEAK
FRONTAL BOUNDARY IS EXPECTED TO BE EAST OF THE DIVIDE. DISTURBANCES
IN THE SOUTHWEST FLOW AHEAD OF THIS UPPER LOW WILL INTERACT WITH A
MOIST AND UNSTABLE...ESPECIALLY ALONG AND NORTH OF THE SURFACE
BOUNDARY TO PRODUCE AT LEAST SCATTERED CONVECTION. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ESPECIALLY NORTH OF THE FRONTAL
BOUNDARY...BUT CANNOT BE DISCOUNTED ANYWHERE.

ON SUNDAY...THE UPPER LOW IS EXPECTED TO OPEN UP A BIT AND BECOME
SLIGHTLY NEGATIVELY TILTED AS IT PUSHES INTO THE NORTHERN/CENTRAL
INTERMOUNTAIN WEST. AT THE MOMENT...MODELS ARE SHOWING A WEAK
QUASI-STATIONARY BOUNDARY EAST OF THE DIVIDE WITH A WEAK EASTERLY
UPSLOPE COMPONENT. THE MAIN PACIFIC COLD FRONT ASSOCIATED WITH THE
TROUGH IS EXPECT TO SWEEP EAST ACROSS THE AREA LATE SUNDAY INTO
SUNDAY NIGHT. THIS SET UP COULD EASILY LEAD TO ANOTHER DAY FOR
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CAVEAT IS THE 00Z GFS FOR
THE SECOND NIGHT IN THE ROW...DRY SLOTS MUCH OF THE FORECAST AREA
WHILE THE ECMWF DOES NOT.

BY MONDAY...MEDIUM RANGE MODELS GENERALLY SHOW AN UPPER LOW
REFORMING OVER THE NORTHERN ROCKIES/MONTANA AREA...WITH A GENERAL
TROUGHINESS OVER THE WEST. THIS WILL CONTINUE TO RESULT IN THE
POSSIBILITY OF INCLEMENT WEATHER WITH THE BEST CHANCE OF CONVECTION
OVER THE NORTH. HOWEVER...THE PROBABILITIES OF STRONG/SEVERE
CONVECTION SHOULD BE MUCH LESS WITH LESS SYNOPTIC FORCING AND A MORE
STABLE ENVIRONMENT.

CONVECTION REMAINS POSSIBLE TUESDAY...ALTHOUGH MAINLY ISOLATED WITH
WEAK TRANSITORY RIDGING. ANOTHER TROUGH BRINGS A BETTER SHOT OF
CONVECTION FOR WEDNESDAY IF TIMING AND SYNOPTIC FEATURES REMAIN AS
PROGGED BY MODELS.

TEMPERATURES IN THE EXTENDED WILL BE SEASONAL TO ABOVE AVERAGE...BUT NOT
AS HOT AS WHAT OCCURS TODAY.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR CONDITIONS AND A LIGHT SFC WIND WILL PREVAIL THROUGH 15Z
WEDNESDAY.  INCREASING MID-LEVEL MOISTURE WILL BLOSSOM INTO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON WITH THE
MAIN HAZARD OF MICROBURST WIND GUSTS OF 50KT OR HIGHER.  SFC SOUTH
WIND AT 15-25KT BY AFTERNOON WILL GIVE WAY TO INCREASINGLY ERRATIC
SHOWER AND THUNDERSTORM OUTFLOWS THROUGH THE AFTERNOON.  SHOWER AND
THUNDERSTORM ACTIVITY ALONG WITH THE GUSTY WIND WILL SUBSIDE SHORTLY
AFTER SUNSET AT MOST LOCATIONS WITH ISOLATED SHOWERS LINGERING AFTER
06Z THURSDAY.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES ISOLATED SHOWERS
WILL MOVE NE OUT OF NORTHERN UTAH INTO THE AREA OVERNIGHT WITH
SOME HIGHER PEAKS OCCASIONALLY OBSCURED. THIS BATCH OF MID-LEVEL
MOISTURE WILL BLOSSOM INTO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY EAST OF A KEMM-KJAC LINE. THE MAIN THREAT
WILL BE MICROBURST WIND GUSTS NEAR 50KTS OR HIGHER. SFC SOUTHWEST
WIND AT 15-25KT WILL PREVAIL BY EARLY AFTERNOON...WITH THESE WINDS
BECOMING INCREASINGLY ERRATIC AS SHOWER AND THUNDERSTORM OUTFLOW
BOUNDARIES BECOME DOMINATE. THUNDERSTORMS AND WINDS WILL DIMINISH
AROUND SUNSET. A COLD FRONT WILL BRING SCATTERED SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS INTO THE NW...MAINLY VCNTY AND NORTH
OF A KJAC-KDUB LINE 06Z-12Z THURSDAY.

&&

.HYDROLOGY...

A RIDGE OF HIGH PRESSURE WILL CONTINUE TO WARM TEMPERATURES ACROSS
MUCH OF THE FORECAST AREA FOR THE NEXT COUPLE DAYS. TEMPERATURES
WILL WARM TO THE LOW 90S FOR SOME PORTIONS OF THE STATE TODAY. THESE
WARMER TEMPERATURES MAY RESULT IN EXCESSIVE SNOW MELT RELATED
RUNOFF. THIS WILL POTENTIALLY INCREASE RIVER LEVELS ACROSS THE
AREA...WITH SOME FLOODING EXPECTED. FLOOD WATCHES AND WARNINGS ARE
CURRENTLY IN EFFECT FOR PORTIONS OF CENTRAL...NORTHWESTERN AND
NORTHEASTERN WYOMING THROUGH FRIDAY MORNING. THIS SITUATION WILL
CONTINUE TO BE MONITORED FOR ADDITIONAL STATEMENTS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING WYZ001>003-006-008-016-017.

&&

SHORT TERM...HATTINGS
LONG TERM...WM
AVIATION...AEM
HYDROLOGY...HATTINGS
Hazardous weather outlook, May 28, 3:00 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT WED MAY 28 2014

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT WED MAY 28 2014

...FLOOD WATCH THROUGH FRIDAY MORNING FOR THE NORTH AND SOUTH FORKS
OF THE SHOSHONE RIVER...THE BIG WIND RIVER...THE LAMAR RIVER...
TENSLEEP CREEK AND THE MEDICINE LODGE CREEK.

...FLOOD WARNING THROUGH FRIDAY MORNING FOR THE WIND RIVER AND SOUTH
FORK OF THE SHOSHONE RIVER...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS DURING THE AFTERNOON AND EVENING.. BREEZY TO
WINDY CONDITIONS ALSO EXPECTED WITH INCREASED FIRE BEHAVIOR FOR THE
LOWER ELEVATIONS OF THE SOUTHWEST AND CENTRAL PORTIONS OF THE
FORECAST AREA. FLOODING POSSIBLE FROM MOUNTAINS SNOW MELT. PLEASE SEE
THE FLOOD WATCH AND WARNINGS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THROUGH THE PERIOD...HIGH RUNNING RIVERS AND CREEKS WITH SOME OF
THEM CAUSING MINOR FLOODING.

THURSDAY...BREEZY TO WINDY AREAS AND STILL WARM ACROSS THE CENTRAL
AND SOUTH. SLIGHTLY COOLER OVER THE NORTH AND WEST. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS.

FRIDAY THROUGH MONDAY...A CHANCE FOR THUNDERSTORMS EACH DAY...
ESPECIALLY NORTH. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY AND POSSIBLY SUNDAY. HEAVY RAINFALL FROM THUNDERSTORMS COULD
CAUSE ADDITIONAL LOCALIZED FLOODING...ESPECIALLY IF HEAVY RAIN FALLS
IN DRAINAGES WITH ALREADY HIGH RUNNING CREEKS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY HAIL...THUNDERSTORM WIND GUSTS OF 50 MPH OR
HIGHER...ANY RAINFALL AMOUNTS...AS WELL AS ANY OBSERVED FLOODING OR
STREAMS RUNNING NEAR BANKFULL. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fremont

When
May 28, 4:45 AM MST to May 31, 11:59 PM MST
Where
Fremont County, 0.93 mi E of Dubois Muni Arpt to 1.05 mi WSW of Dubois
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.549, -109.681

Melting snow produced minor flooding on the Wind River near Dubois. The river hit flood stage of 5.0 feet at 0445MST on Wednesday, May 28, and remained near that mark through the end of the month. The peak stage was 5.32 feet at 0415MST on Friday, May 30. The diurnal snowmelt pattern generated the highest water levels between 0100 and 0400MST each day. Damage to buildings and infrastructure did not occur.

Flood, Fremont

When
May 28, 10:30 PM MST to May 31, 11:59 PM MST
Where
Fremont County, 2.08 mi SW of Riverton to 1.48 mi S of Riverton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.010, -108.410

Water from melting snow traveled down the main stem of the Wind River to Riverton and produced minor flooding. The river gauge at Riverton climbed above flood stage of 9.0 feet late on Wednesday, May 28. The river hovered around or just above flood stage through the end of the month. The peak stage was 9.52 feet between 0415 and 0430MST on May 31. The flooding only impacted lowland areas nearest the river.

Flood, Big Horn

When
May 29, 3:00 AM MST to May 31, 11:59 PM MST
Where
Big Horn County, 4.61 mi NE of Hyattville to 4.22 mi NE of Hyattville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.300, -107.538

Flood stage of 3.5 feet on Medicine Lodge Creek within the boundaries of Medicine Lodge State Archaeological Site was topped beginning at 0300MST on Thursday, May 29. The water level generally stayed above flood stage through the end of the month. The creek crested at 4.07 feet at 0115MST on May 30, and nearly repeated the same feat the following morning reaching 4.06 feet. Peak water levels occurred between 0115 and 0345MST each day. State park employees sandbagged the creek and successfully protected the main road through the archaeological site. Some minor flooding of a few campsites did occur.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521957, 521961, 521963.